Kansas, 2005

Hail and Damaging Winds in Kansas, September 13, 2005

September 13, 2005 · NWS TOP · 24 events in 6 counties and zones

20 hail, 2 heavy rain, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 13, 2:38 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 13, 2:38 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT TUE SEP 13 2005

.DISCUSSION...

SEVERE WEATHER POTENTIAL THIS EVENING AND PRECIPITATION CHANCES
ON THROUGH WEDNESDAY ARE THE MAIN FORECAST CHALLENGES.

LATEST SFC ANALYSIS AND VISIBLE SATELLITE/RADAR SHOWING COLD FRONT
MAKING STEADY PROGRESS SOUTHWARD ACROSS CENTRAL FROM HOLTON TO
HERINGTON. FRONT WILL CONTINUE TO MOVE SOUTH AND CONVECTION EXPECTED
TO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT THROUGH THE
EVENING. WITH SHEAR PARAMETERS AND CAPES GENERALLY IN THE 2500 TO
3000 RANGE...CONVECTION WILL INTENSIFY AND MAY BECOME SEVERE SOUTH
OF THE TURNPIKE WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
10 PM. WILL GO SCATTERED TO NUMEROUS...SOME POSSIBLY SEVERE THROUGH
THE EVENING THIS AREA...THEN DECREASE OVERNIGHT. DRIER AIR WARRANTS
A DRY FCST BACK IN NORTHCENTRAL WHERE LOWS WILL BE MUCH COOLER IN
THE MIDDLE 50S. WILL TRIM THE REMAINDER OF THE NORTHERN CWA FROM LOW
POPS AFTER MIDNIGHT AS FRONT AND ASSOCIATED PRECIP SINKS SOUTHWARD.

AS FRONT SLOWS AND EVENTUALLY STALLS ON WEDNESDAY...ANOTHER
SHORTWAVE WILL MOVE NORTHEAST ALONG THE FRONT AND ALLOW LOW LEVEL
WINDS TO VEER AROUND AND PROVIDE A CHANCE FOR OVERRUNNING PRECIP
NORTH OF THE BOUNDARY INTO THE SOUTHERN 2/3 OF THE CWA. WITH THE
CLOUDS...PRECIP POTENTIAL AND EAST WINDS...WILL LOWER HIGHS
WEDNESDAY INTO THE MIDDLE 70S MOST AREAS.

WED NIGHT THROUGH FRI...ONGOING ISENTROPIC LIFT NEAR THE 305 SFC
CONTINUES INTO WEDNESDAY EVENING...THEN DIMINISHES BY THE EARLY
MORNING HOURS AS UPPER WAVE ON OUR WESTERN DOORSTEP BY 12Z THURS.
EXPECT SCT/ISOLD PRECIP TO CONTINUE OVERNIGHT...WITH INCREASING
COVERAGE SOUTHWARD TOWARDS THE FRONT LINGERING ACROSS OK. MIGHT
HAVE SOME LINGERING POPS INTO THE DAYLIGHT HOURS...BUT HAVE KEPT A
DRY WORDED FORECAST BEYOND 12Z THURS SINCE LAST IN RECENT SERIES
OF UPPER SHORTWAVES BRINGS DRIER AIR IN BEHIND AS IT MOVES ACROSS
THE AREA THURSDAY. LOOKS LIKE A COOL NIGHT ACROSS PARTS OF THE CWA
AS SKIES SLOWLY CLEAR. FRIDAY LOOKS DRY AND COOLER AS SFC HIGH
SHIFTS EAST AND UPPER HIGH BUILDS OVER TX.

SAT...LEFT ISOLD POPS ACROSS THE NORTHERN ZONES FOR PERSISTENT
SHORTWAVE MOVING ACROSS THE TOP OF THE RIDGE ON SAT. SOUTHERLY
RETURN FLOW SHOULD ALSO WARM TEMPERATURES UP SEVERAL DEGREES FOR
THE WEEKEND. MIGHT GET AN ISOLATED SHOWER THANKS TO WARM ADVECTION
AND AFTERNOON INSTABILITY...BUT HAVE NOT ADDED TO WORDING YET.

LATE SUN THROUGH TUES...CURRENT RUNS HAVE ANOTHER UPPER LOW MOVING
THROUGH THE SOUTHWEST FLOW JUST NORTH OF THE STATE. ASSOCIATED LOW
AND ATTENDANT FRONTAL BOUNDARY PROGGED TO HANG UP NEAR THE AREA
LATE SUNDAY INTO MONDAY. WENT AHEAD AND ADDED A POP TO MONDAY AS
THIS FEATURE HAS SHOWN UP FOR A FEW RUNS NOW AS WELL AS TO MATCH
OTHERS. 120KT JET DROPS INTO NORTH CENTRAL US ON TUES AND USHERS
IN FRONT LATE DAY...AT THE VERY END OF THE FORECAST PERIOD. FOR
NOW A WARM AND DRY DAY 7.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 13, 3:07 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT TUE SEP 13 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-142115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
407 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR
DOUGLAS...OSAGE...LYON...FRANKLIN...ANDERSON...AND COFFEY COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING ALONG
AND SOUTH OF A HIAWATHA TO ABILENE LINE...AS A COLD FRONT PUSHES
SOUTHEAST ACROSS THE AREA. SOME OF THESE STORMS MAY BE
SEVERE...MAINLY ALONG AND SOUTHEAST OF A LAWRENCE TO COUNCIL GROVE
LINE. THE MAIN HAZARDS FROM THESE STORMS ARE DAMAGING WINDS AND
LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO WILL BE POSSIBLE.

THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT ACROSS THE
AREA...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA
WEDNESDAY INTO THURSDAY MORNING. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE NORTHERN BORDER COUNTIES ON
SATURDAY...AND AGAIN ACROSS MOST OF THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Sep 13, 2:02 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT TUE SEP 13 2005

KSZ040-054>056-058>059-140300-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-OSAGE-
302 PM CDT TUE SEP 13 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
784 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 6 COUNTIES

IN EAST CENTRAL KANSAS

ANDERSON... COFFEY... DOUGLAS...
FRANKLIN... LYON... OSAGE...

THIS INCLUDES THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA.

The radar

The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
September 13, 3:51 PM CST
Where
Osage County, Osage City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.817

Hail, Lyon

When
September 13, 3:58 PM CST
Where
Lyon County, 8 mi E of Emporia
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -96.033

Hail, Osage

When
September 13, 4:01 PM CST
Where
Osage County, Osage City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.817

Reported at a golf course.

Hail, Lyon

When
September 13, 4:03 PM CST
Where
Lyon County, 5 mi E of Emporia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -96.083

Hail, Coffey

When
September 13, 4:24 PM CST
Where
Coffey County, Lebo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -95.850

Heavy Rain, Osage

When
September 13, 4:29 PM CST to 8:00 PM CST
Where
Osage County, Lyndon
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Urban and street flooding in and around Lyndon.

Hail, Osage

When
September 13, 4:31 PM CST
Where
Osage County, Melvern
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -95.633

Hail, Coffey

When
September 13, 4:33 PM CST
Where
Coffey County, 3 mi SE of Lebo
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -95.817

Hail, Osage

When
September 13, 4:45 PM CST
Where
Osage County, Olivet
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -95.750

Hail, Shawnee

When
September 13, 4:50 PM CST
Where
Shawnee County, 1 mi N of Topeka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -95.683

Reported near 50th and Rochester.

Hail, Shawnee

When
September 13, 4:51 PM CST
Where
Shawnee County, Topeka
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

Hail, Coffey

When
September 13, 5:04 PM CST
Where
Coffey County, Waverly
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -95.600

Also falling over other parts of northeastern Coffey county.

Hail, Franklin

When
September 13, 5:15 PM CST
Where
Franklin County, Williamsburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -95.467

Hail, Franklin

When
September 13, 5:17 PM CST
Where
Franklin County, Williamsburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -95.467

Hail, Anderson

When
September 13, 5:22 PM CST
Where
Anderson County, 1 mi W of Harris
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -95.450

Hail, Anderson

When
September 13, 5:28 PM CST
Where
Anderson County, 5 mi W of Garnett
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -95.333

Thunderstorm Wind, Anderson

When
September 13, 5:28 PM CST
Where
Anderson County, 5 mi W of Garnett
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.283, -95.333

Thunderstorm Wind, Coffey

When
September 13, 5:31 PM CST
Where
Coffey County, 2 mi S of Waverly
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.367, -95.600

Blew shingles off spotters roof.

Hail, Anderson

When
September 13, 5:33 PM CST
Where
Anderson County, Garnett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -95.233

Hail, Anderson

When
September 13, 5:36 PM CST
Where
Anderson County, 1 mi N of Garnett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -95.233

Hail, Anderson

When
September 13, 5:42 PM CST
Where
Anderson County, Garnett
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -95.233

Heavy Rain, Anderson

When
September 13, 5:44 PM CST to 9:00 PM CST
Where
Anderson County, Garnett
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Urban and street flooding in and around Garnett.

Hail, Coffey

When
September 13, 5:54 PM CST
Where
Coffey County, 2 mi S of Waverly
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -95.600

Hail, Anderson

When
September 13, 6:06 PM CST
Where
Anderson County, Harris
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -95.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478040, 5478041, 5478042, 5478043, 5478044, 5478138, 5478045, 5478046, 5478047, 5478048, 5478124, 5478125, 5478126, 5478127, 5478128, 5478129, 5478136, 5478131, 5478130, 5478135, 5478132, 5478137, 5478133, 5478134.